Plaquenil Overdose | Nerves of Steel
I had an interesting poisoning the other day – Plaquenil Overdose. For reasons that I still can’t quite understand, a middle-aged woman decided that she wanted to get rid of an older stash of her Plaquenil (hydroxychloroquine) so she emptied the bottle of pills (about 30 of them) into a drinking glass and filled it with water. There were about 30 pills, 200 milligrams each. That’s a boatload of Plaquenil.
Her intention was to allow the pills to dissolve, then toss the whole slurry mess down her toilet.
Well, you know what they say about the best laid plans of mice and men – naturally, about a half hour later, the lady picked up the glass and took a sip. She realized immediately what she had done, called the Poison Control Center and was advised to come to the ER immediately.
Why was Poison Control so concerned? Plaquenil overdose is not joke.
So what exactly is Plaquenil? The generic name for the medication is hydroxychloroquine hydrochloride. In countries where malaria is prevalent, like Africa, Southeast Asia and parts of South America it’s used to prevent chlorine-sensitive malaria. In the US and Europe it is primarily used to treat Rheumatoid Arthritis (RA) and Systemic Lupus Erythematosus (SLE). The exact mechanism by which hydroxychloroquine protects an individual against malaria has not been completely worked out yet, but it probably involves an interference with cellular processes inside the Plasmodium organism itself, causing the death of the parasite. The anti-inflammatory effects of hydroxychloroquine, which make it so useful as a treatment for immune-mediated diseases like RA and SLE, involves a complex system of drug accumulation inside organelles called lysosomes, which are found in just about every cell in the body. The extremely high concentration of hydroxychloroquine inside the lysosome changes the pH and results in disruption of the protein-synthesizing ability and a reduction in inflammation. Hydroxychloroquine also interferes with Toll-like receptor 9 (TLR9) on certain cells, which results in reduced stimulation of the immune system inflammatory process.
Photos of an Anopheles mosquito (they carry and transmit the malaria parasite) and 2 photos of the Plasmodium falciparum parasite itself.
The same qualities that make hydroxychloroquine an effective anti-inflammatory medicine, also makes it an overdose agent to be feared. Since the medication is absorbed very quickly, symptoms after an overdose are typically rapid in onset – usually within 30 minutes. There are 3 major organ systems involved with acute hydroxychloroquine overdose – the central nervous system is affected very quickly and patients become very drowsy and confused just before they develop seizures and coma. The second organ system that is negatively affected is the cardiovascular system – specifically the cardiac conduction system which results in a variety of heart blocks and low blood pressure. The 3rd system dysfunction we see are in the blood chemistries, specifically potassium, which drops precipitously. So the patient gets extremely sick, extremely quickly.
Well, maybe not this sick, but close.
When taken in high doses (more than 400 mg/day) for a very long time (greater than 7 or 8 years), hydroxychloroquine can begin to affect the eyes. Specifically, it causes a type of macular degeneration that can lead to blindness. EVERY patient that takes Plaquenil regularly should have regular eye exams by an ophthalmologist.
Thankfully, acute Plaquenil overdose is pretty rare – there are less than a dozen actual cases reported in the English scientific literature. That’s a good thing because there is pretty much non treatment options available. We give valium to stop seizures, support the patient’s breathing with ventilators and their blood pressure with IV fluids and vasopressors (medicines to raise the blood pressure) and replenish potassium and any other electrolyte that is needed, but in the end, the patient will either live or die depending on their underlying health and the severity of the Plaquenil overdose itself. There is no role for dialysis or any other special therapy.
Fortunately, my patient did very well. Although the pills had been sitting at the bottom of the drinking glass full of water for nearly an hour, I don’t think enough of the drug had dissolved and whatever did was sitting on the bottom of the glass. My patient took a sip of water from the top of the glass. As with everything else in toxicology, the severity of the poisoning is dependent on the dose, which is defined as concentration of the poison/time. In this case, the concentration of the Plaquenil at the top of the glass was sufficiently low that my patient never developed any symptoms. We monitored her for about 4 hours and checked her potassium level a few times and it never dropped, so we sent her home and told her next time just throw the expired meds in the toilet and flush them away.
Another life saved. You’re welcome.